Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 72, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 30, 2013, 6:22 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2013, 6:22 PM MDT (00:22 UTC)
- Expired
- Aug 30, 2013, 9:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 81 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 7:30 PM MDT | FLASH FLOOD | Pine Vly, UT | FLASH FLOODING OCCURRED IN THE PINE VALLEY AREA. FIVE HOMES HAD BASEMENT FLOODING...WITH WATER UP TO 6 INCHES DEEP. MANY ROADS HAD DEBRIS ON THE ROAD...AND SOME ROADS SUSTAINED DAMAGE FROM THE FLOOD WATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1811 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
972
WGUS55 KSLC 310022
FFWSLC
UTC053-310315-
/O.NEW.KSLC.FF.W.0072.130831T0022Z-130831T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
622 PM MDT FRI AUG 30 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN WASHINGTON COUNTY IN UTAH
* UNTIL 915 PM MDT
* AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM THUNDERSTORMS OVER A LARGE AREA OF WASHINGTON
COUNTY. THESE AREAS INCLUDE THE SNOW CANYON DRAINAGE...THE UPPER
SANTA CLARA DRAINAGE IN THE PINE VALLEY MOUNTAINS AND OTHER
TRIBUTARIES IN THE AREA.
RADAR RAINFALL ESTIMATES INDICATE AMOUNTS IN EXCESS OF 2-3 INCHES IN
SOME OF THE HEADWATER AREAS. LESSER AMOUNTS HAVE FALLEN IN SOME OF
THE LOWER DRAINAGES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3725 11386 3735 11392 3746 11394 3750 11375
3746 11353 3738 11340 3725 11353 3715 11361
3715 11370
$$
MCINERNEY2 follow-up statements
089
WGUS75 KSLC 310224
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
824 PM MDT FRI AUG 30 2013
UTC053-310315-
/O.CON.KSLC.FF.W.0072.000000T0000Z-130831T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
824 PM MDT FRI AUG 30 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR
WESTERN WASHINGTON COUNTY...
AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
THUNDERSTORM ACTIVITY HAS MOVED OUT OF THE AREA.
OBSERVED RAINFALL AMOUNTS OF 2.8 INCHES HAD BEEN RECORDED IN THE
PINE VALLEY AREA. IN ADDITION...RADAR RAINFALL ESTIMATES INDICATED
1-2 INCHES WIDESPREAD HAD FALLEN OVER A LARGER AREA TO THE WEST AND
SOUTHWEST OF THE HEAVIEST RAINFALL.
PINE VALLEY REPORTED MULTIPLE BASEMENTS HAVE FLOODED DUE TO THE
INTENSE PRECIPITATION.
AS A RESULT..IT IS INFERRED THAT FLASH FLOODING WILL CONTINUE
THROUGH THIS AREA INTO THE EVENING HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VEYO...PINE
VALLEY AND GOLDSTRIKE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3725 11386 3735 11392 3746 11394 3750 11375
3746 11353 3738 11340 3725 11353 3715 11361
3715 11370
$$
MCINERNEY112
WGUS75 KSLC 310311
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
911 PM MDT FRI AUG 30 2013
UTC053-310316-
/O.EXP.KSLC.FF.W.0072.000000T0000Z-130831T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
911 PM MDT FRI AUG 30 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MDT FOR WESTERN
WASHINGTON COUNTY...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER
AND STREAM LEVELS HAVE DECREASED. EARLIER FLOODING RESULTED IN
SEVERAL INCHES OF WATER IN THE BASEMENTS OF 5 HOMES IN PINE VALLEY
ALONG WITH ROAD EROSION AND DEBRIS ACROSS ROADS IN THIS AREA. THIS
FLOODING HAS ENDED AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR
THE LATEST WEATHER INFORMATION.
LAT...LON 3725 11386 3735 11392 3746 11394 3750 11375
3746 11353 3738 11340 3725 11353 3715 11361
3715 11370
$$
PWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 4:13 PM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 30, 4:13 PM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 413 PM MDT FRI AUG 30 2013 .SYNOPSIS...NORTHERN UTAH WILL SEE A DRYING TREND THROUGH SUNDAY...WITH MOISTURE RETURNING TO THE AREA ON LABOR DAY. DEEP MOISTURE WILL REMAIN IN PLACE ACROSS THE SOUTH THROUGH THE HOLIDAY WEEKEND. && .DISCUSSION...AN UPPER LEVEL RIDGE REMAINS CENTERED OVER THE ROCKIES THIS AFTERNOON...LEADING TO ANOTHER WARM DAY ACROSS MUCH OF UTAH AND SOUTHWEST WYOMING...ESPECIALLY IN THE NORTHERN HALF OF THE CWA WHERE DRIER AIR HAS BEGUN MOVING INTO THE AREA. THIS INCLUDES THE WASATCH FRONT...WITH THE SLC AIRPORT HITTING 95 DEGREES FOR THE 52ND TIME THIS YEAR...BREAKING THE PREVIOUS ANNUAL RECORD. THE OTHER MAJOR STORY ACROSS THE FORECAST AREA IS DEEP MOISTURE THAT HAS MOVED INTO THE SOUTHERN HALF OF UTAH...SETTING OFF SCATTERED SHOWERS AND THUNDERSTORMS. WITH VERY LITTLE STEERING FLOW...THESE STORMS ARE MOVING ONLY VERY SLOWLY AFTER INITIATING PRIMARILY OVER THE HIGHER TERRAIN. HOWEVER...PRECIPITABLE WATER VALUES REMAIN IN THE 1.1 TO 1.6 INCH RANGE...SO THE STORMS THAT FORM ARE CAPABLE OF PRODUCING HEAVY RAINFALL AND POTENTIALLY FLASH FLOODING. THIS THREAT WILL CONTINUE AND EVEN AMPLIFY A BIT TOMORROW AND SUNDAY. HAVE KEPT THE FLASH FLOOD POTENTIAL RATING FOR A FEW RECREATION AREAS AT HIGH FOR BOTH THESE DAYS. FOR NOW...HAVE HELD OFF ON ISSUING A FLASH FLOOD WATCH...SO THAT THE OVERNIGHT SHIFT CAN HAVE ONE LAST LOOK AT THE SET-UP AND DECIDE IF A WATCH IS NEEDED. THIS MOISTURE WILL SURGE NORTHWARD ON MONDAY...THOUGH MODELS HAVE BEEN SOMEWHAT INCONSISTENT ON WHAT TIME THAT MOISTURE ARRIVES. THE 12Z GFS HELD ON TO THE PREVIOUS IDEA OF MOISTURE INCREASING SIGNIFICANTLY OVER THE NORTH BETWEEN 18Z MONDAY AND 06Z TUESDAY...WHICH WOULD LIKELY LEAD TO WIDESPREAD AFTERNOON THUNDERSTORMS. HOWEVER...THE 12Z ECMWF AND THE 18Z GFS HAVE MOISTURE MOVING INTO NORTHERN UTAH AND SOUTHWEST WYOMING BEGINNING SUNDAY NIGHT. THIS WOULD PERHAPS LEAD TO SOME SHOWERS SUNDAY NIGHT...FOLLOWED BY A CLOUDIER BUT LESS CONVECTIVE LABOR DAY IN THE NORTH. EITHER WAY HOWEVER...LABOR DAY WILL LIKELY BE COOLER THAN PREVIOUSLY FORECAST...SO HAVE COOLED TEMPS A BIT IN THIS FORECAST PACKAGE. EVEN THESE TEMPS MAY BE A BIT AMBITIOUS IF MONDAY IS TRULY CLOUDY...AND FURTHER ADJUSTMENTS MAY BE NECESSARY IN THE FUTURE IF MODELS ACCELERATE OR HOLD ON TO THIS FAST SOLUTION...INCLUDING HIGHER POPS SUNDAY NIGHT INTO MONDAY MORNING. IN THE EXTENDED...MODELS KEEP A LARGE HIGH OVER THE INTERMOUNTAIN WEST TUESDAY THROUGH THURSDAY. THEY ALSO ADVERTISE A DRYING TREND THROUGH THE WEEK...WITH PRECIPITABLE WATER VALUES DROPPING BACK BELOW 0.8 INCHES. AS SUCH...HAVE INTRODUCED A TREND OF LOWERING POPS AS THE WEEK GOES ON...THOUGH AT THE MOMENT IT DOES NOT DRY OUT ENOUGH TO ELIMINATE THE THREAT OF AFTERNOON THUNDERSTORMS EACH DAY. TEMPERATURES ALSO LOOK TO REMAIN WARM...EVEN AFTER THE END OF METEOROLOGICAL SUMMER. THE NEXT FORECAST CHALLENGE...CURRENTLY IN DAYS 7 THROUGH 9...WILL BE WHAT HAPPENS WITH THE NEXT CLOSED LOW MOVING THROUGH THE PACIFIC NORTHWEST. FOR NOW...THE ECMWF AND GFS BEGIN TO DIVERGE WILDLY AFTER FRIDAY. && .AVIATION...PREVAILING WINDS AT THE SLC TERMINAL ARE EXPECTED TO REMAIN OUT OF THE NORTH THROUGH EARLY THIS EVENING...WITH A SWITCH BACK TO SOUTHERLY AFTER 03-04Z. HOWEVER...AS THUNDERSTORMS DEVELOP TO THE SOUTH...OUTFLOW WINDS MAY SEND STRONGER GUSTS INTO THE AREA AFTER 22Z AND MAY SWITCH WINDS TO THE SOUTH EARLIER THAN EXPECTED. THERE IS A 10 PERCENT CHANCE OF THUNDERSTORMS WITHIN 5SM OF THE TERMINAL THROUGH THIS EVENING. && .FIRE WEATHER...VERY MOIST AIR WILL REMAIN LOCKED IN ACROSS THE SOUTHERN AND CENTRAL FIRE DISTRICTS THROUGH AT LEAST EARLY NEXT WEEK. SCATTERED OR BETTER COVERAGE OF CONVECTION WILL REMAIN PRIMARILY OVER THE HIGHER TERRAIN OF SOUTHERN UTAH THIS WEEKEND. WETTING RAINS ARE LIKELY IN THE MOUNTAINS...ALONG WITH THE ADJACENT VALLEYS AS THE STORMS DRIFTS OFF THE HIGHER TERRAIN. FOR NORTHERN UTAH DRIER AIR WILL SPREAD ACROSS THE AREA FROM THE NORTHWEST IN RESPONSE TO A WEATHER DISTURBANCE MOVING EAST THROUGH THE NORTHERN ROCKIES. MOST OF THE MOISTURE WILL STAY SOUTH OF THE AREA THIS WEEKEND...THEN MAKE A QUICK RETURN BEGINNING SUNDAY NIGHT. THIS RETURNING MOISTURE WILL BRING ABOUT AN INCREASE IN SHOWERS AND THUNDERSTORMS EARLY IN THE UPCOMING WEEK. THESE EARLY WEEK STORMS LIKELY TO CONTAIN STRONG WINDS AND ISOLATED WETTING RAINS...WITH WETTING RAINS BECOME MORE LIKELY DURING THE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...SCHOENING FIRE WEATHER...CONGER AVIATION...CHENG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 30, 2:45 AM MDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 245 AM MDT FRI AUG 30 2013 UTZ001>016-019>021-517-518-WYZ021-311300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 245 AM MDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT THE FLASH FLOOD RISK IS INCREASING BEGINNING TODAY ACROSS FAR SOUTHERN UTAH. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHERN UTAH. A FEW OF THESE STORMS COULD PRODUCE HEAVY RAIN AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THAT REGION THROUGH THE FIRST OF NEXT WEEK. THE FLASH FLOOD RISK WILL CONTINUE TO INCREASE THIS WEEKEND. SLOT CANYONS...NORMALLY DRY WASHES...BURN SCARS AND URBAN AREAS WILL BE PRONE TO FLASH FLOODING EACH AFTERNOON AND EVENING THROUGH WEDNESDAY. OVER NORTHERN UTAH TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE OUTLOOK PERIOD. SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE OVER THE WEEKEND AS SOMEWHAT DRIER AIR WILL MOVE INTO THE AREA FROM THE WEST. MOISTURE WILL WORK BACK NORTH EARLY NEXT WEEK BRINGING AN INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS DURING THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:39 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 31, 4:23 AM MDT | Flash Flood Watch | SLC | 18 hr | |
| Aug 31, 2:40 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 31, 3:05 PM MDT | Flash Flood Watch | SLC | 37 hr | |
| Aug 31, 3:10 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 31, 3:39 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 31, 4:17 PM MDT | Flash Flood Warning | SLC | Kane | 5 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.